Ohio, 2013

Hail in Ohio, June 28, 2013

June 28, 2013 · NWS CLE · 6 events in 5 counties and zones

A cold front sagged south into northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front sagged south into northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 12:13 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 28, 12:13 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
113 PM EDT FRI JUN 28 2013

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE SOUTH ACROSS
THE AREA THIS WEEKEND AND BECOME NEARLY STATIONARY FOR MUCH OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS WILL EXPAND FAIRLY QUICKLY EARLY THIS
AFTERNOON. THE MORNING SOUNDINGS HAVE CONVECTIVE TEMPERATURES IN
THE MID AND UPPER 70S WHICH WE WILL EXCEED. THE MAIN SHORT WAVE
IS ALREADY EAST OF THE AREA BUT WITH THE TROUGH ALOFT...TRAILING
CONVERGENCE... AND LOW LEVEL HEATING WE WILL STILL DEVELOP SOME
DECENT COVERAGE. NOT TOO WORRIED ABOUT SEVERE WEATHER ALTHOUGH THERE
IS A FAIR AMOUNT OF CAPE. THE MORE LOCALIZED STORMS COULD GET
STRONG. MORE WORRIED ABOUT HEAVY RAIN. LUCKILY THE FLOW ALOFT IS
A LITTLE FASTER TODAY AND CURRENT ACTIVITY IS MOVING AT 25 MPH SO
UNLESS WE HAVE TRAINING WE SHOULD BE ABLE TO GET THE STORMS
THROUGH WITH ONLY LOCALLY HIGH WATER. WILL HAVE TO MONITOR THOUGH
BECAUSE IT IS NEARLY SATURATED EVERYWHERE NOW.

BUMPED HIGH TEMPERATURES UP A COUPLE OF DEGREES BUT TEMPERATURES
SHOULD LEVEL OUT THIS AFTERNOON AS THE CUMULUS FIELD SPREADS OUT.
HIGHS MOSTLY IN THE UPPER 70S AND LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
LITTLE CHANGES THROUGH MONDAY AS THE UPPER LOW STAYS OVER THE AREA.
WILL SHOW A DIURNAL CYCLE OF HIGHEST POPS IN THE AFTERNOON AND
EVENING WHEN THE CONVECTIVE POTENTIAL IS HIGHEST. PLAN TO KEEP MAX
POPS MOSTLY IN THE LIKELY RANGE.

TEMPS TO CONTINUE IN A NARROW RANGE WITH HIGHS MOSTLY 73 TO 78 AND
LOWS MAINLY IN THE LOW TO MID 60S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UPPER LEVEL TROUGH WILL PERSIST THROUGH THE EXTENDED FORECAST.
EXPECT TO SEE VARIABLE AMOUNTS OF CLOUD COVER BUT IN GENERAL WE WILL
SEE MOSTLY CLOUDY CONDITIONS. THERE WILL LIKELY BE A DIURNAL
FLUCTUATION IN THE RAIN CHANCES WITH THE BEST CHANCES FROM MID
AFTERNOON UNTIL SHORTLY AFTER SUNSET THEN A LULL OVERNIGHT. HOWEVER
TIMING ANY PIECES OF ENERGY INTO THE UPPER LEVEL TROUGH WILL BE
DIFFICULT.

THE CLOUD COVER AND SCATTERED SHOWERS/THUNDERSTORMS WILL KEEP HIGHS
NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE AREA THIS AFTERNOON
PRODUCING SCATTERED TSRA ACROSS ENTIRE AREA. TSRA SHOULD DIMINISH
AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND AS SHORTWAVE MOVES
SOUTH OF AREA.

DO EXPECT IFR STRATUS AND BR TO DEVELOP OVERNIGHT. STILL DOUBTS IN
MY MIND AS TO THE EXTENT...MUCH WILL DEPEND UPON HOW MUCH RAIN WE
RECEIVE THIS AFTERNOON/EVENING.

.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH TUESDAY.

&&

.MARINE...
LOW PRESSURE WILL LINGER OVER LAKE ERIE THROUGH THE WEEKEND...THEN
SLIDE SOUTH OF THE LAKE ON MONDAY. NORTHEASTERLY FLOW WILL DEVELOP
SUNDAY AFTERNOON INTO MONDAY. THE LAKE WILL LIKELY BECOME CHOPPY
FROM THE CENTRAL PORTION OF THE LAKE TO THE WESTERN BASIN. AT THIS
POINT WINDS SHOULD REMAIN 10 TO 15 KNOTS WHICH WOULD PRODUCE 2 TO 3
FOOT WAVES. IF WINDS ARE A BIT STRONGER WE MAY HAVE TO CONSIDER A
SMALL CRAFT ADVISORY FOR MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...DJB
MARINE...MULLEN
Hazardous weather outlook, Jun 28, 3:12 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
412 AM EDT FRI JUN 28 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
412 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. AN
ISOLATED SEVERE STORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT WEEK
SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-290815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
412 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 28, 12:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       CORRY                   41.93N 79.64W
06/28/2013  M1.50 INCH       ERIE               PA   TRAINED SPOTTER

            RAINFALL FROM 1045 TO 1130 SOME LOCAL FLOODING.

&&

THOMPSON

The radar

The Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wayne

When
June 28, 12:55 PM EST
Where
Wayne County, Smithville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -81.850

Penny sized hail was observed.

Hail, Richland

When
June 28, 1:04 PM EST
Where
Richland County, Ontario
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.750, -82.630

Penny sized hail was observed.

Hail, Richland

When
June 28, 1:07 PM EST
Where
Richland County, Ontario
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -82.630

Quarter sized hail was observed.

Hail, Stark

When
June 28, 1:35 PM EST
Where
Stark County, Massillon
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.780, -81.550

Penny sized hail was observed.

Hail, Ottawa

When
June 28, 1:50 PM EST
Where
Ottawa County, Port Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -82.950

Penny sized hail was observed.

Hail, Holmes

When
June 28, 2:20 PM EST
Where
Holmes County, Fryburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -81.830

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460917, 460918, 460919, 460921, 460923, 460924.